Get Your Dog Care Questions Answered by Experts
I am not going to recommend that the medications be stopped until you contact a veterinarian. Prednisone tapers are to be slow and gradual but are unlikely to cause a decrease in appetite and weakness. Normally you would see the reverse while a patient is taking the medication like increase in appetite and hyperactivity. The thyroid medication is unlikely to be causing her symptoms and this will take 2-4 weeks before you notice any changes in weight, activity level, or skin. I am concerned about the blood pressure medication however. Many dogs get overly anxious at the vet and have increases in their blood pressure. Medication actually should not be started until he has three separate days and readings on the blood pressure before starting medication. She does have symptoms of low blood pressure and when on these meds there is an adjustment period. I would contact your veterinarian about this med and see what he/she thinks about decreasing or stopping this medication to see how she responds. Also antibiotics can give a dog tummy upset and enough that they do not want to eat. Try to offer her some boiled chicken, deli turkey, scrambled eggs etc. Anything to get her to take in some food and bring back that energy level. Many times once a dog gets some food into their tummies they start eating again on their own.
Please contact your vet about the blood pressure medication as I am concerned her bp may be a little low.
Your girl is not tolerating one or more of the medications well. Likely the antibiotic is not mixing well with her. Please contact your veterinarian about switching the antibiotic. I would hold off on meds tonight to give her stomach a break and contact your vet in the morning.
What was her glucose?
How long was she on the prednisone?
Were her pancreatic enzymes checked?
Is she spilling glucose in her urine? Has this been checked?
Has she had a test for Cushings?
How old is your girl again?
I am suspecting pancreatitis and very possibly pancreatic cancer though this would be delving in awfully deep without xrays and an ultrasound or biopsy right now. The steriods could have very possibly triggered pancreatitis as well as the elevations in glucose, hence diabetes. The low thyroid could very well have been euthyroid syndrome which is a low thyroid that occurs when a pet is ill. Once she is back to being healthy she may not need thyroid meds and very possibly even insulin depending on whether the diabetes is primary or secondary to medication and illness. It is the pancreas that secretes insulin and if it is sick, like with pancreatitis, then glucose can become altered. With the other blood results like elevated white blood cells indicative of infection and high red blood cells, indicative of dehydration. I would venture to say that pancreatitis has been her problem all along likely triggered by diet and steroids. So, in a way you may be right in assuming that the medications have made her ill, but the risk of these occurring on a short term basis is low. With pancreatitis the patient is not supposed to eat or drink anything for at least 3 days, sometimes more depending on how she responds to being fed. Their force feeding could have caused the condition to become worse. I know financially this is difficult but getting her into a vet on IV fluids for 3-4 days with no food or water and close monitoring of her glucose is recommended. As long as her numbers stay within readable range I wouldn't push trying to regulate her on insulin just yet, just aim to keep her steady. Also, find out if she has ketones in her urine. If not then there is no rush to treat this condition when the other condition is what is causing her the most trouble. If ketones are however in her urine then she is in ketoacidosis and this must be taken care of first.
As for the thyroid meds. If her condition is considered Euthyroid (thyroid sickness) then it is debateable whether to treat with meds or not. I like the idea of treating a low thyroid until the patient is well and have seen many improve faster this way, but taking her on and off of this medication is only causing her system confusing. So, pick yay or nay so that she doesn't keep getting bounced around.
Please let me know how I can help you further.
Hypothyroidism and Euthyroid Syndrome
Well, that was the last thing either of us wanted. I am so so sorry for your loss. You worked so hard to do everything right for her and you did it. Try to believe this. She is in a much better place now. This is a deep wound for you and it time you will too heal, but you will never forget that girl who was so close to your heart.
Please visit this site it should bring you some peace and comfort: